[Skip to Content]
[Skip to Content Landing]
Article
November 1986

Hoigne's Syndrome: Relevance of Anomalous Dominance and Prostaglandins

Author Affiliations

Mount Pleasant Hospital Addiction Studies Foundation POB 16336 Jerusalem, Israel

Am J Dis Child. 1986;140(11):1091. doi:10.1001/archpedi.1986.02140250017003
Abstract

Sir.—Silber and D'Angelo1 reported psychosis and seizures following the injection of penicillin G procaine in adolescents. This syndrome, known as Hoigne's syndrome, is an acute, toxic, nonallergic reaction to the intramuscular administration of aqueous penicillin G procaine. The reaction is to the procaine and not to the penicillin component.

I would like to suggest four possible explanations for this phenomenon: (1) the increased male-to-female ratio and anomalous drug actions, (2) the increased male-to-female ratio and essential fatty acid deficiency, (3) the effects of penicillin on prostaglandin biosynthesis, and (4) the effects of procaine on prostaglandin biosynthesis.

Hoigne's syndrome is six times more common in males than in females.2 Anomalous dominance is much more common in males, anomalous drug actions are probably much higher in persons with anomalous dominance, and it is possible that acetylator drug metabolism is related to anomalous dominance patterns.3 It is especially interesting to

First Page Preview View Large
First page PDF preview
First page PDF preview
×